Colorado, 2016

High Wind in Colorado, October 17, 2016

October 17, 2016 · NWS PUB · 13 events in 13 counties and zones

A strong mid and upper level jet stream moving across the region generated wind gusts in excess of 90 mph, primarily across higher terrain locations. Some of the higher reported wind gusts included 58 mph around Trinidad (Las Animas County), 62 mph near Colorado City (Pueblo County), 65 mph near San Isabel (Pueblo County), 79 mph at the summit of Monarch Pass(Chaffee County) and 91 mph at the…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong mid and upper level jet stream moving across the region generated wind gusts in excess of 90 mph, primarily across higher terrain locations. Some of the higher reported wind gusts included 58 mph around Trinidad (Las Animas County), 62 mph near Colorado City (Pueblo County), 65 mph near San Isabel (Pueblo County), 79 mph at the summit of Monarch Pass(Chaffee County) and 91 mph at the summit of Pikes Peak (El Paso County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 16, 10:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 16, 10:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1111 PM MDT Sun Oct 16 2016

.UPDATE...
Issued at 920 PM MDT Sun Oct 16 2016

Adjust near/short term grids and also allowed the Red Flag Warning
to expire at 9 PM MDT this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 243 PM MDT Sun Oct 16 2016

...HIGH WINDS POSSIBLE TONIGHT MTNS...RETURN OF CRITICAL FIRE
WEATHER CONDITIONS FOR ALL AREAS MONDAY...

A very dry airmass is in place over the region today and winds have
been meeting Red Flag criteria across most of the area.  Winds
should lessen on the plains...but persistent westerly flow into the
lee side trof will keep critical fire weather conditions along the
lower east facing slopes and adjacent plains into the evening
hours...so will maintain current Red Flag warning until 9 PM.

Strong jet stream punching through the western U.S will cause mtn
top winds to increase quickly after 00z. Already seeing wind gusts a
little over 70 mph at times across Pikes Peak and MYP this
afternoon.  Have upgraded the high wind watch to a high wind warning
for the peaks above 10000 feet starting at 00z given current
conditions.  Best mountain wave parameter set up occurs during the
overnight hours...with peak period between 06z and 15z.  Profiles
look best across the Wet Mountains and Sangre De Cristo mountains
where best reverse shear will be in place and there will be a chance
for a mtn wave induced critical layer to set up.  Inversions appear
a little too low in model soundings to help reflect winds down into
the lower elevations of the I-25 corridor...so think high wind
warnings will be confined to the mountain zones. HRRR is also
hitting the southern I-25 corridor from time to time (mainly
along/west of I-25 from Walsenburg area to the NM line) with some
high winds after 06z. A little less confidence in this
occuring...but parameters look favorable enough to go ahead and
hoist the high wind highlights. Mtn peaks should stay windy through
most of the day tomorrow so extended the high wind warnings through
4 PM.  Its likely as the mtn wave decays...lower elevations may be
able to be taken down sooner...but will let later shifts refine this
as needed.

Relative humidity values will remain low tonight with poor humidity
recoveries expected for most areas...but in particular for the
southeast mountains and lower eastern slopes. This should result in
a faster onset of critical fire weather conditions for Monday so
have started the Red Flag warning at 9 AM.  It will take a little
longer for winds to spread eastward across the plains...and winds in
model soundings aren't as strong farther east within the surface
trof axis.  However...with deep mixing we should be able to tap
winds in excess of 25 mph and given the very dry conditions it won't
take much to experience rapid fire spread.  So all Fire Weather
Watch areas have been upgraded to a Red Flag warning with the
afternoon package. The lower elevations of Chaffee and Lake counties
may also hit critical fire weather conditions again...but for
now...conditions do not look widespread enough across the zone for
an upgrade.

Given the volatile conditions in place...any activities that could
spark a fire should be curtailed tonight and Monday.  Any fire
starts that do occur have the potential for extreme fire behavior
and rapid rates of fire spread.  This will be particularly true
along and west of I-25 where winds will be strongest.  -KT

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM MDT Sun Oct 16 2016

...Continued Very Dry...

Not much hope in the extended for any significant precipitation. In
fact, aside from the late Tue through Wed period, there may not be
any precip at all. The only good news is that beyond Mon night, it
looks like winds will not be terribly strong across our CWA and
cooler, though still above average, temps will prevail.

Cooling will begin on Tuesday, following a diffuse cold frontal
passage. Should see temps generally in the 60s to lower 70s for
highs on Tue. Some light showers could move into the Sawatch Range
by late in the afternoon or early eve.

Main wx system in the extended will be the trough on Wed. This
system once showed some potential for amplification, but the last 24
hours or so of model runs have made it fairly clear that the
progressive wave solution will win out this time. So, instead of the
cutoff low over SE CO or NM, looks like a rather quick-moving trough
across N CO. This system will bring some light snow showers to Lake
County, which could possibly accumulate to an inch or so locally,
and possibly a few snowflakes to Teller County and the Pikes Peak
Region early Wed. But this is the optimistic solution, and the
latest NAM suggests that even the northern zones could remain
dry.

Following this system, a summer-like ridge will strengthen over the
western third of the nation, and a steady warm-up will occur
through the end of the week and into the weekend. POPs during this
time will basically remain near zero. Winds aloft and near surface
will remain generally light during this time. The next chance of any
precip will hold off until early the following week at the earliest.
Rose

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM MDT Sun Oct 16 2016

VFR conditions to continue at all taf sites the next 24 hours.
Main concern will be winds as strong jet moves overhead. Have
included a brief period of wind shear at KCOS 12z-16z, as surface
winds may stay fairly light while winds just off the surface
increase. Aft 16z-18z, strong W-SW winds will mix to the surface,
with gusts to 25-35 kts at all terminals. Winds then gradually
subside after 00z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 9 PM MDT Monday for COZ221-222-
224>237.

High Wind Warning until noon MDT Monday for COZ087-088.

High Wind Warning until 4 PM MDT Monday for COZ058-060-061-066-
068-072>075-079>082.

&&

AVIATION...PETERSEN
Hazardous weather outlook, Oct 16, 7:50 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
850 PM MDT SUN OCT 16 2016

COZ058>089-093>099-180300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
850 PM MDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

STRONG WINDS ARE EXPECTED TO MOVE INTO THE REGION TONIGHT.  MOUNTAIN
LOCATIONS WILL SEE WINDS OF 40 TO 50 MPH WITH GUSTS IN EXCESS OF
75 MPH. LOWER ELEVATIONS OF THE MOUNTAINS, ALONG WITH THE SOUTHERN
INTERSTATE 25 CORRIDOR WILL LIKELY SEE GUSTS IN EXCESS OF 60 MPH
LATE TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND HIGH FIRE DANGER WILL IMPACT THE REGION ON
MONDAY. GUSTS OVER 75 MPH WILL BE POSSIBLE IN THE MOUNTAINS WITH
GUSTS TO 60 MPH OR MORE POSSIBLE OVER THE PLAINS ADJACENT TO THE
MOUNTAINS. GUSTS TO 40 MPH WILL BE POSSIBLE ELSEWHERE.

A COMBINATION OF STRONG WINDS, LOW HUMIDITIES AND DRY FUELS WILL
RESULT IN HIGH FIRE DANGER MONDAY. OUTDOOR BURNING OR ANY OTHER
ACTIVITY THAT COULD START A FIRE SHOULD BE POSTPONED.

COOLER AIR WILL MOVE INTO THE REGION BEGINNING TUESDAY. LOWS BY
THURSDAY MORNING COULD DROP BELOW FREEZING OVER MUCH OF THE AREA,
INCLUDING THE EASTERN PLAINS. TEMPERATURES COULD DROP LOW ENOUGH
TO BRING AN END TO THE GROWING SEASON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE TONIGHT OVER THE MOUNTAINS AND SOUTHERN INTERSTATE 25
CORRIDOR.

10/44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
69 kt (79 mph) measured sustained
Reported by
AWOS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
October 17, 12:00 AM MST to 4:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 17, 12:00 AM MST to 12:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
October 17, 12:00 AM MST to 12:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659208, 659210, 659211, 659214, 659215, 659216, 659217, 659218, 659219, 659220, 659222, 659223, 663490.